Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 382, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2002, 9:31 PM CDT for Grenada County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 23, 2002, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Grenada County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:00 PM CDT | Thunderstorm Wind | Grenada, MS | Several limbs, powerlines, and phone lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS54 KJAN 240231 SVRJAN MSC043-240315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 930 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 1015 PM CDT * AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF GRENADA TO 18 MILES NORTH OF GRENADA...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR GRENADA AT 10 PM CDT DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3369 9015 3390 9001 3387 8951 3370 8955
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:40 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 23, 1:40 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 140 PM CDT TUE JUL 23 2002 CONVECTION FROM NORTH MS WAS ALREADY SPREADING INTO THE CWA...WITH A BOUNDARY DEVELOPING FROM YAZOO CITY TO TUPELO. SURFACE ANALYSIS SHOWS GOOD INSTABILITY AND MOISTURE AROUND THE REGION...WITH DEWPOINTS IN THE MID 70S. MORE CONVECTION WAS DEVELOPING OVER THE BEST INSTABILITY...AROUND SOUTH MS. WITH GENERALLY CLEAR SKIES OVER MOST OF THE CWA...THOUGHT MORE CONVECTION WOULD DEVELOP THIS AFTERNOON...BUT IT HAS BEEN ISOLATED. WILL WAIT ON DEVELOPMENT...TO DECIDE ON SCATTERED/LIKELY POPS FOR TONIGHT. THE FRONT STRETCHED FROM THE NORTHEAST INTO NORTH TEXAS WILL SLOWLY SINK SOUTH OVER THE NEXT FEW DAYS. AVN SHOWS IT MOVING INTO THE AREA WEDNESDAY AFTERNOON. WITH THE WAVE TO THE EAST PULLING MOISTURE INTO THE AREA...THE FRONT GETS LOST OVER CENTRAL MISSISSIPPI. AS THE UPPER LEVEL LOW OVER CANADA MOVES EAST AND A SHORTWAVE PUSHES THROUGH THE MIDWEST...THE FRONT DRAGS ALONG THE COAST AND MOVES OUT OF THE AREA AROUND FRIDAY...WITH LIGHT QPF OVER SOUTH AND EAST. THE ETA SHOWS THE FRONT DROPPING INTO THE AREA OVERNIGHT AND MOVING OFF THE COAST LATE THURSDAY...WITH DRIER AIR INTO THE WESTERN HALF OF THE STATE BY FRIDAY. THE ETA MAY BE TOO FAST. WITH THE ATMOSPHERE VERY MOIST AND UNSTABLE FROM CONVECTION FROM THE PAST FEW DAYS AND THE BOUNDARY MOVING THROUGH...WILL GO WITH LIKELY POPS FOR WED...GENERALLY FOR NORTHERN GROUPS. WITH FRONT EXPECTED TO WASH OUT...WILL CONTINUE SCATTERED POPS. EXPECT ACTIVITY TO TAPER OFF BY FRIDAY...WILL MAINTAIN ISOLATED POPS. BASICALLY GOING WITH THE CURRENT FORECAST. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE EXTENDED AVN SHOWS THE WAVE OFF THE ATLANTIC SHIFTING WEST AROUND SUNDAY...WHILE THE HIGH OVER TX MOVES INTO THE AREA. WITH LIGHT QPF CONTINUING WILL LEAVE ISOLATED POPS. JAN 72/90/73/90 73 46432 MEI 71/91/73/90 73 46433 .JAN... AR...NONE. LA...NONE. MS...NONE.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 47 min |
| Jul 23, 9:42 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 43 min |
| Jul 23, 10:06 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 44 min |
| Jul 23, 10:15 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 35 min |
| Jul 23, 10:24 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.